Skip to main content


Herring, Amy H. & Ibrahim, Joseph G. (2002). Maximum Likelihood Estimation in Random Effects Cure Rate Models with Nonignorable Missing Covariates. Biostatistics, 3(3), 387-405.


We introduce a method of parameter estimation for a random effects cure rate model. We also propose a methodology that allows us to account for nonignorable missing covariates in this class of models. The proposed method corrects for possible bias introduced by complete case analysis when missing data are not missing completely at random and is motivated by data from a pair of melanoma studies conducted by the Eastern Cooperative Oncology Group in which clustering by cohort or time of study entry was suspected. In addition, these models allow estimation of cure rates, which is desirable when we do not wish to assume that all subjects remain at risk of death or relapse from disease after sufficient follow-up. We develop an EM algorithm for the model and provide an efficient Gibbs sampling scheme for carrying out the E-step of the algorithm.


Reference Type

Journal Article

Year Published


Journal Title



Herring, Amy H.
Ibrahim, Joseph G.